I feel I probably need to give a bit a background on the question for it to make sense. Please bear with me. I'll try to keep it short.
I was diagnosed with diabetes last March when I was in the hospital for a week with DKA. I have a pretty strong fear when it comes to needles so it was a mess.. I guess it's still a mess. They didn't know which diabetes I had so they just had me on metformin. My numbers were going really high even though I was working out and cutting my carbs. It took 6 months and me going to an endo to figure out that I had type 1. So then I started taking Lantus. He said I was in the honeymoon phase so I would probably respond well to little amounts of insulin. I started humalog 3 months ago and just got my next boost in units with both a few weeks ago.
My question comes from the metformin I'm still taking. At first my endo said I might have a case of both and there is no harm and seeing what happens if we stop the metformin. My numbers stayed the same for the entire time (a week or so).So he said he is confident that I am only a insulin dependent case. But, he recommended that I stay on the metformin... He said that there has been some pretty strong studies coming out involving metformin and the prevention of cancer. I'm fine taking it. I don't have much in the line of side effects. Unfortunately, my husband and I lost our insurance and had to stop seeing him. We just went to a free clinic a few weeks ago to get my insulin balanced and the nurse said I need to stop taking the metformin immediately and that it's dangerous. I've looked up a few things on the FDA website and the research papers I could find on the topic and I really can't tell what's best. I hoping to get on the Oregon Health Plan so I can go to another endo (we just moved) but I'm still not sure who I should listen to.
Has anyone else heard this from their endo? Any advice? Are there any other type 1's taking metformin now? It seems strange to take it if I don't need it but I definitely don't want cancer.
wow, really not short.. Sorry about that.